Maculopapular rash in COVID-19 patient treated with lopinavi
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A 35-year-old male patient suspected of undergoing the SARS-CoV-2 infection who was admitted to the Covid-19 unit of our hospital reported no symptoms, nor had a history of travels abroad or exposure to patients infected or suspected of contagious COVID-19. In the week preceding the admission, the patient was diagnosed with optic neuritis and the treatment prescribed on an outpatient basis included 16 mg of methylprednisolone. On the follow-up, due to patient management associated with the coronavirus pandemic, a rapid test for COVID-19 was performed; the test was positive. The patient was admitted to the COVID-19 ward of our hospital and pharyngeal swab specimens were collected for the SARS-CoV-2 viral nucleic acid detection using real-time reverse transcriptase-polymerase chain reaction (RT-PCR) assay, confirming the diagnosis. The patient was hospitalized in the isolation unit and treated with oral lopinavir/ritonavir 400/100 BID. After two negative RT-PCR tests the patient was considered recovered from COVID-19 disease.

Following 10 days of lopinavir/ritonavir administration, the patient developed an itchy, maculopapular rash while being hospitalized. Initially, the lesions appeared on the skin of the trunk, after 24 hours they spread to the upper extremities. Dermatological examination revealed non-tender erythematous macules and papules, bilateral and symmetrical in distribution, localized on the skin of the neck, trunk, and arms. The patient had no history of contact dermatitis, previous adverse drug reactions, or other hypersensitivity reactions. Considering prior treatment with methylprednisolone, it was decided to increase the dose of systemic corticosteroids and initiate topical treatment with corticosteroids and systemic antihistamines. During a 10-day follow-up skin lesions disappeared almost completely.

The possibility of skin lesions as the only COVID-19 symptom should be considered by practitioners to avoid transmission of the coronavirus. Worldwide there is a few accepted COVID-19 treatment regimens including antiviral and immune-modulating therapies as well as novel agents available in clinical trials. Few case reports of maculopapular rash associated with lopinavir/ritonavir administration have been published. Skin lesions occurred approximately 10 days after treatment with lopinavir/ritonavir, improved on withdrawal, and relapsed following its reintroduction. Other protease inhibitors such as darunavir, nucleoside reverse transcriptase inhibitor – abacavir, or non-nucleoside analog reverse transcriptase inhibitor called efavirenz have also been reported as a cause of the maculopapular rash. Based on current reports we cannot state with certainty that the maculopapular rash observed in our patient is only drug-induced, especially due to the unspecific course of the infection in this patient. There is a suspicion that COVID19 could be a cofactor for maculopapular rash.

Source:https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7394153/
Like
Comment
Share